Florida, 2011

Drought in Florida, September 1 to 30, 2011

September 1 to 30, 2011 · NWS TAE · 11 events in 11 counties and zones

September started with D2-D3 drought conditions (severe to extreme) across the counties listed. Although some beneficial rainfall fell from the remnants of Tropical Storm Lee during the first week of the month, it was not enough to make a significant impact, and D2-D3 drought conditions persisted through the end of the month and into October.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

September started with D2-D3 drought conditions (severe to extreme) across the counties listed. Although some beneficial rainfall fell from the remnants of Tropical Storm Lee during the first week of the month, it was not enough to make a significant impact, and D2-D3 drought conditions persisted through the end of the month and into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 31, 8:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 8:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EDT WED AUG 31 2011

.SYNOPSIS...
UNDER DEEP ELY FLOW AND AREA PWATS AT OR ABOVE 2 INCHES...A LINE OF
STRONG CONVECTION DEVELOPED WED AFTN AND EVE AND SPREAD WWD INTO THE
EVENING HOURS INTERACTING WITH OUTFLOW BOUNDARIES. THIS PRODUCED A
PERSISTENT GUST FRONT THAT INTERACTED WITH OUTFLOWS AND GENERATED
STRONG WINDS ACROSS SE BIG BEND AND ADJACENT WATERS AND WEAKENED
SLOWLY AS IT MOVED W/SW INTO REST OF BIG BEND BY 715 PM EDT. ABOUT
THAT TIME...EVIDENCE THAT GULF SEA BREEZE FINALLY MANIFESTED ITSELF
AND COLLIDED WITH GUST FRONT ACROSS SW GA THAT SPREAD INTO
NEIGHBORING HOUSTON COUNTY SE ALA BY 9 PM EDT. EARLIER UPDATED ZFP
ACCORDINGLY.

AT UPPER LEVELS...
THE LARGE SCALE LONGWAVE PATTERN IS HIGHLIGHTED IN THE NRN STREAM BY
SYNOPTIC SCALE TROUGHING OVER WRN STATES...RIDGING OVER PLAINS...
TROUGHING OVER GREAT LAKES AND RIDGING OVER ERN STATES. SRN STREAM
HIGHLIGHTED BY ELONGATED W-E SUBTROPICAL RIDGE FROM WRN BAJA EWD TO
GA/SC LINE WITH 594DM HIGH OVER TX. 587DM NOTED LOW OFF CAROLINAS.
ANOTHER SMALLER STRETCHES FROM THE BAHAMAS TO SW FL. BETWEEN THE TWO
RIDGES...A TROUGH EXTENDS FROM WELL OFFSHORE THE NEW ENGLAND COAST
TO CENTRAL FL. LOCAL AREA LOCATED ON SOUTH SIDE OF SUBTROPICAL RIDGE
PROVIDING DEEP EASTERLY FLOW ACROSS THE REGION.

DURING THE NEXT 24-36 HRS...ERN END OF THE UPPER RIDGE WILL WEAKEN
AS A DEEP TROUGH DEVELOPS ALONG THE ERN SEABOARD WITH THE FLOW
BECOMING MORE NLY. DRIER AIR WILL CONTINUE TO FILTER IN ON THE
E SIDE OF THE LARGE UPPER HIGH IMPACTING ALL BUT COASTAL SECTIONS OF
CWA. THIS IS EXPECTED TO LIMIT SHOWER ACTIVITY FOR MOST OF THE AREA
AS REFLECTED IN AREA MODEL SOUNDINGS. I.E. TAE GFS WITH 2.09 INCH
PWAT AT 00Z THU DROPPING TO 1.4 INCH PWAT AT 00Z FRI. THE EXCEPTION
IS LIKELY TO BE ACROSS COASTAL FL WHERE THE INFLUENCE OF TROPICAL
WAVE WILL HELP TO GENERATE SCT CONVECTION. WITH LOWER POPS EXPECTED
...TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES HIGHER ON THURS.

AT LOWER LEVELS...
LOOKING NORTH...MAIN FEATURES ARE A HIGH DOWN SPINE OF APPALACHIANS
AND A TROUGH ACROSS N/CNTRL GA. LOOKING SOUTH...A TROPICAL WAVE WAS
NOTED OVER THE YUCATAN CHANNEL THAT EXTENDS NORTHWARD INTO THE
EASTERN GULF AND HAS HELPED ENHANCE SHOWERS AND THUNDERSTORMS OVER
THE COASTAL WATERS. AN OLD FRONTAL BOUNDARY WAS BECOMING DIFFUSE
OVER CENTRAL FL. A MORE EASTERLY WIND FLOW WILL BE IN PLACE FOR
THURSDAY AS THE HIGH CONTINUES TO BUILD SOUTHWARD DOWN ERN SEABOARD.

LOCAL EYES ARE LOOKING TOWARDS THE NEXT FEATURE BEGINNING ON FRIDAY.
BIG QUESTION IS IMPACT, IF ANY, WITH THE STRONG EASTERLY WAVE MOVING
OUT OF THE WESTERN CARIBBEAN INTO THE GULF. MODELS CONTINUE A RATHER
LARGE SPREAD IN THEIR SOLUTIONS. THE ONE THING THEY ALL GENERALLY
AGREE ON IS THAT AN ORGANIZED LOW WILL DEVELOP WITH THIS FEATURE.
WHAT THEY DISAGREE ON IS WHERE THE LOW WILL GO OR HOW STRONG IT WILL
BECOME. MOST OF THE GUIDANCE FOCUSES ANY DEVELOPMENT OVER THE
WESTERN HALF OF THE GULF WHICH SHOULD KEEP LOCAL AREA MOSTLY DRY.

.SHORT TERM (REST OF TONIGHT THROUGH EARLY THURSDAY)...ANY REMAINING
LAND CONVECTION SHOULD WANE OVER SE ALA/SW GA AND THEN DISSIPATE BY
MIDNIGHT. MARINE CONVECTION OVER APALACHEE WILL CONTINUE TO DIMINISH
BUT BE SLOWER TO DISSIPATE. EXPECT LOWS FROM AROUND 70 NORTH TO MID
70S AT THE COAST. AREAS OF FOG WILL DEVELOP OVER PORTIONS OF THE
INLAND AREAS LATE TONIGHT... ESPECIALLY IN RECENT RAIN AREAS...I.E
ERN COUNTIES. ELY FLOW MAY LIMIT SMOKE FROM WAKULLA FIRES BUT WILL
HAVE TO BE MONITORED.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE DIMINISHING ACROSS THE TRI-STATE AREA
THIS EVENING...WITH MOST OF THE REMAINING STORMS OVER SOUTHWEST
GEORGIA MOVING WESTWARD INTO SOUTHEAST ALABAMA...ASSOCIATED WITH THE
REMNANTS OF THE FLORIDA EAST COAST SEABREEZE. THESE STORMS SHOULD
DIMINISH BEFORE MIDNIGHT...WITH VFR CONDITIONS OTHERWISE ACROSS THE
AREA. EXPECT SOME PATCHES OF MVFR CONDITIONS IN LOW CLOUDS AND FOG
BEFORE SUNRISE...MAINLY OVER SOUTH CENTRAL GEORGIA AND THE EASTERN
FLORIDA BIG BEND...AS INDICATED IN THE KVLD AND KABY TAFS. THE BRISK
EASTERLY FLOW WILL CONTINUE ON THURSDAY. HOWEVER...DRIER AIR WILL
SPREAD WESTWARD...AND EXPECT ONLY ISOLATED AFTERNOON CONVECTION OVER
INLAND AREAS. UNSETTLED CONDITIONS OVER THE GULF OF MEXICO WILL
RESULT IN INCREASED SHOWERS OFFSHORE...AND SOME OF THESE ARE LIKELY
TO SPREAD INLAND OVER COASTAL AREAS OF THE FLORIDA BIG BEND AND
EASTERN PANHANDLE LATER TONIGHT AND THURSDAY.

&&

.MARINE...WINDS OVER THE COASTAL WATERS ARE EXPECTED TO REMAIN
ELEVATED AT LEAST THROUGH TONIGHT AS THE AXIS OF A TROPICAL WAVE
TRAVERSES THE WATERS. OUTSIDE OF HIGHER GUSTS ASSOCIATED WITH
CONVECTION...WINDS ARE FORECAST TO REMAIN JUST BELOW HEADLINE
CRITERIA.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

BLOCK/DUVAL
Hazardous weather outlook, Aug 31, 7:13 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 PM EDT WED AUG 31 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
813 PM EDT WED AUG 31 2011 /713 PM CDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE WEST
ACROSS THE WESTERN FLORIDA PANHANDLE AND ADJACENT GEORGIA AND
WEAKEN INTO THE LATE EVENING. ADDITIONAL STORMS WILL DEVELOP
ACROSS THE INTERACTION OF THE GULF SEA BREEZE AND WESTWARD MOVING
GUST FRONT IN SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. A FEW OF
THE STRONGER STORMS COULD PRODUCE WIND GUSTS OF AT LEAST 40 MPH.
OTHERWISE...FOG WILL LIKELY DEVELOP AFTER MIDNIGHT...ESPECIALLY
OVER AREAS THAT RECEIVED RAIN ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY...ESPECIALLY ACROSS FLORIDA. WINDS AND SEAS MAY
INCREASE TO EXERCISE CAUTION LEVELS THURSDAY AND FRIDAY AS AN AREA
OF LOW PRESSURE SLOWLY DEVELOPS IN THE GULF OF MEXICO. THIS LOW
PRESSURE SYSTEM WILL LIKELY BE MOVING TOWARD THE NORTHWEST GULF
COAST BY THIS WEEKEND...BUT INCREASING TROPICAL MOISTURE EAST OF
THIS SYSTEM MAY ENHANCE OUR RAIN CHANCES BY LATE THIS WEEKEND AND
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/FOURNIER

In the hours before

Special weather statement, Aug 31, 7:06 PM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
806 PM EDT WED AUG 31 2011

GAZ143-010100-
MILLER GA-
806 PM EDT WED AUG 31 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR MILLER COUNTY...

* UNTIL 900 PM EDT

AT 803 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF COLQUITT...OR NEAR BOYKIN...MOVING
NORTHWEST WEST AT 15 TO 20 MPH.

DIME SIZE HAIL AND POSSIBLE...AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THISSTORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3109 8482 3122 8491 3124 8472 3111 8464
      3110 8468 3109 8468
TIME...MOT...LOC 0006Z 091DEG 10KT 3110 8469

24-BLOCK
Special weather statement, Aug 31, 7:14 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
814 PM EDT WED AUG 31 2011

GAZ143-010100-
MILLER GA-
814 PM EDT WED AUG 31 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR MILLER COUNTY...

* UNTIL 900 PM EDT

AT 803 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF COLQUITT...OR NEAR BOYKIN...MOVING
NORTHWEST TO WEST AT 15 TO 20 MPH.

DIME SIZE HAIL AND POSSIBLE...AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3109 8482 3122 8491 3124 8472 3111 8464
      3110 8468 3109 8468
TIME...MOT...LOC 0006Z 091DEG 10KT 3110 8469

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Calhoun

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
30.406, -85.197 (the zone’s center; the record gives no point)

Drought, Gadsden

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Gadsden forecast zone
Reported by
Official NWS Observations
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Drought, Holmes

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Holmes forecast zone
Reported by
Official NWS Observations
Coordinates
30.868, -85.814 (the zone’s center; the record gives no point)

Drought, Inland Bay

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Inland Bay forecast zone
Reported by
Official NWS Observations
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Drought, Inland Jefferson

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Inland Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Drought, Inland Wakulla

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Inland Wakulla forecast zone
Reported by
Official NWS Observations
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Drought, Jackson

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Drought, Leon

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Drought, Liberty

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Liberty forecast zone
Reported by
Official NWS Observations

Drought, Madison

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338877, 338878, 338879, 338880, 338881, 338882, 338883, 338884, 338885, 338886, 338887.